New Hampshire, 2022

Damaging Winds in New Hampshire, August 5, 2022

August 5, 2022 · NWS GYX · 3 events in 2 counties and zones

A very hot and unstable airmass was in place across the region on August 5th with heat index values reaching into the mid-90s during the afternoon hours. A weakening frontal boundary sagged south across the region that interacted with a sea breeze front that caused enough lift to trigger isolated thunderstorms across the NH/MA border region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A very hot and unstable airmass was in place across the region on August 5th with heat index values reaching into the mid-90s during the afternoon hours. A weakening frontal boundary sagged south across the region that interacted with a sea breeze front that caused enough lift to trigger isolated thunderstorms across the NH/MA border region. A strong microburst due to the precipitation loading and dry planetary boundary layer caused localized damaging winds, especially in the Hollis area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 5, 10:29 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 5, 10:29 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1129 AM EDT Fri Aug 5 2022

.SYNOPSIS...
Hot and humid weather has set in and is not expected to release
its grip on the area until the middle of next week. While we
may get brief breaks from the very hot weather, it will
generally only return temperatures to near normal. Showers and
thunderstorms will be possible most days right through early
next week. Any of these showers and storms will be capable of
torrential rainfall along with at least a small chance of a
stronger storm or two.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1115am Update...Temps have risen quickly this morning given the
high floor already set by overnight lows. SE NH has taken
advantage of drier air aloft and thinner clouds this morning to
surge into the upper 80s by 11am. Close behind is far S ME. This
will prime convective temps across the area for showers and
storms to develop this afternoon given a little nudge by
approaching front.

Additional lift may be provided by a seabreeze this afternoon,
the combination of the two should force some isolated
thunderstorms this afternoon, with the potential for heavy rain.
12z KGYX sounding PWAT of 1.82 in is high, and the deeper
moisture still resides across western portion of the FA.
Forecast soundings in the region show slowing or even reversing
flow in the BL, with the threat of nearly stationary
showers/storms this afternoon. Believe the peak of this will be
mid afternoon into the evening, and along the sagging front and
any opposition along seabreeze front. Thus areas of concern for
some localized flash flooding from these storms to be from the
capitol region of ME down the interior into central/southern NH.
Overlapping 48 MRMS QPF, areas just north of this area received
anywhere from a half to 2 inches of rain last night, so will
need to watch for pulsing showers here.

Given the low shear high CAPE environment, some gusty winds from
collapsing/outflow storms will be possible. Some of these are
picked up in high res wind vectors from the HRRR, but location
and timing will vary.

645am Update...
Have updated the forecast based on latest radar trends and
mesoscale models. Showers have formed over central New Hampshire
and southwest Maine. Another batch of showers and storms will
continue to cross the Connecticut River Valley early this
morning. Have upped pops for most areas for the next several
hours as this initial batch of precipitation moves through. Have
also made minor adjustments to the near term forecast of
temperatures, dew points and winds.

Prev Disc...
The heat and humidity will remain in place through Saturday,
before becoming even hotter once again beginning later in the
weekend.

Heat and humidity will continue today, especially over
southeastern New Hampshire where Heat Advisories remain in
effect as a heat wave builds in some areas. Patchy dense fog
will dissipate early this morning.

A large East Coast ridge will continue to dominate our
forecast over the next several days while a washed out cold
front remains situated over the region which was initially
forecast by the models to drop into Southern New England. The
remainder of this front will be the focus of convection today
across portions of the region. In addition to northern areas, the
highest chance for precipitation shifts to southern and central
portions of the forecast area today, however convection
reaching the elusive, severe drought stricken coastal regions
remains uncertain.

There will be plenty of instability for convection. Expect a few
slow moving storms to have strong, gusty winds and localized
torrential rainfall. We are in a marginal risk in the latest
Excessive Rainfall Outlook.

There will be more debris cloudiness across the region today. It
will be several degrees cooler than yesterday, however
temperatures will still be in the upper 80s to lower 90s across
much of the region. Surface dew points will climb into the upper
60s to lower 70s. This forecast is slightly lower than most
available guidance. Dew points actually underperformed yesterday
(were lower than forecast) and we expect mixing up to 7000 feet
to allow slightly drier air from above the surface to mix down.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Precipitation diminishes tonight with some patchy dense fog
forming once again, mainly along or near the Midcoast region.
Some areas will remain near 70 degrees for overnight lows,
adding to the building heat stress across the region.

A southwesterly flow begins to increase at all levels on
Saturday. This will ensure another hot and humid day and Heat
Advisories have been extended through the first portion of the
weekend. Heat further builds thereafter which will be discussed
in the long term portion of the forecast.

Scattered showers and thunderstorms will mainly be focused to
New Hampshire as the precipitation activity will be less
widespread due to a limiting focusing mechanism.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview: Heat and humidity will continue through Tuesday before a
cold front sends temperatures back towards normal. There will be the
potential for afternoon showers and thunderstorms most days, which
could become locally strong.

Impacts: Afternoon heat indices on Sunday will reach the middle to
upper 90s, which could result in heat related illnesses. Showers and
thunderstorms will be possible most afternoons, some of which may
contain locally strong winds and heavy rainfall.

Forecast Details: Any lingering showers and thunderstorms on
Saturday evening will diminish overnight with overnight lows only
falling into the 60s to lower 70s from north to south. Similar to
previous nights, overnight fog will be possible, especially across
locations that receive earlier rainfall. Sunday will feature
the warmest temperatures of the period as southwesterly flow
helps to bump 850 mb temperatures to around 20C and 925mb into
the middle 20s. Forecast soundings continue to indicate very
deep afternoon mixing and given these warm temperatures aloft
expecting widespread middle to potentially upper 90 readings
during the afternoon. This mixing will likely however lower
afternoon dew points into the middle 60s due to a deep dry layer
aloft, but despite this heat indices will still reach advisory
criteria across much of the region. Went below NBM guidance for
afternoon dew points due to this. While expecting the threat for
afternoon showers/storms to be fairly limited due to the dry
layer aloft and weak shear, there will still be the potential
for a locally strong gusty storm as DCAPE will be high along
with PWATS of around 1.50". The latest Colorado State University
Learning Machine already has much of the region outlined for
potentially gusty thunderstorms on Sunday. Any storms will also
be capable of producing torrential downpours.

Shower and thunderstorm chances will then increase from north to
south on Sunday night through Tuesday as a slow moving cold front
gradually crosses through the area. There will be the potential for
locally heavy rainfall from this front as we will have very deep
warm cloud layers present, slow MBE vectors, and PWATS up to around
2.00". Should storms train over the same regions then this threat
will be enhanced and present the potential for localized flooding
issues. Severe storms also cannot be ruled out given the amount of
instability that will be present thanks to the very warm and moist
airmass. It will otherwise continue to be very warm and humid with
highs south of the mountains into the 80s to lower 90s each day and
dew points into the lower 70s. More seasonable temperatures and
lower dew points will then finally filter in behind this front for
the middle to end of next week.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Short Term...Convection develops this afternoon with locally
IFR conditions in scattered showers and thunderstorms, a few
which may contain strong gusty winds and heavy downpours.
Similar conditions tonight with the fog redeveloping. Brief
periods of isolated IFR conditions in storms will be mainly
confined to New Hampshire and far western Maine on Saturday.

Long Term...Patchy FG/BR may result in flight restrictions on
Saturday night along with a lingering SHRA/-TSRA. Mainly VFR
conditions are then expected on Sunday, although scattered
-TSRA during the afternoon and evening may require the use of
 TEMPO groups. More widespread SHRA/TSRA are then likely later
 Sunday night through Tuesday as a slow moving cold front
 gradually crosses through the region.

&&

.MARINE...
Short Term...Winds will generally be out of the south to
southwest. Both winds and seas will remain below SCA thresholds.

Long Term...Southwesterly winds may approach 25 kts on Sunday
afternoon and evening, especially across eastern waters. Winds
and seas will otherwise generally remain below SCA criteria
through Tuesday. A slow moving cold front will bring the
potential for scattered showers and thunderstorms each day,
especially during the afternoons. Marine fog will also be
possible on Saturday night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Heat Advisory until 8 PM EDT Saturday for NHZ008-010-012-013.
MARINE...None.

&&

NEAR TERM...Cannon/Cornwell
SHORT TERM...Cannon
LONG TERM...Tubbs
Hazardous weather outlook, Aug 5, 2:34 AM EST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
334 AM EDT Fri Aug 5 2022

NHZ008-010-012-013-060745-
Merrimack-Strafford-Eastern Hillsborough-Interior Rockingham-
334 AM EDT Fri Aug 5 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for central New Hampshire and
southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A slow moving front will be the focus of showers and thunderstorms
this afternoon. Some of these storms may move rather slowly or along
the same path and produce torrential rainfall. An isolated stronger
storm or two may also be capable of gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Much above normal temperatures are forecast to continue through the
weekend, with Sunday looking like another day well into the 90s. In
addition, scattered showers and thunderstorms will remain possible,
some of which may contain torrential downpours and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ004>007-009-011-014-015-060745-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-Belknap-
Cheshire-Coastal Rockingham-Western And Central Hillsborough-
334 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

A slow moving front will be the focus of showers and thunderstorms
this afternoon. Some of these storms may move rather slowly or along
the same path and produce torrential rainfall. An isolated stronger
storm or two may also be capable of gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Much above normal temperatures are forecast to continue through the
weekend, with Sunday looking like another day into the lower to
middle 90s. In addition, scattered showers and thunderstorms will
remain possible, some of which may contain torrential downpours and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012>014-018>021-033-060745-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-
Interior Cumberland Highlands-
334 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and western Maine.

.DAY ONE...Today and tonight.

A slow moving front will be the focus of showers and thunderstorms
this afternoon. Some of these storms may move rather slowly or along
the same path and produce torrential rainfall. An isolated stronger
storm or two may also be capable of gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Much above normal temperatures are forecast to continue through the
weekend, with Sunday looking like another day into the lower to
middle 90s. In addition, scattered showers and thunderstorms will
remain possible, some of which may contain torrential downpours and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001>003-060745-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
334 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

A slow moving front will be the focus of showers and thunderstorms
this afternoon. Some of these storms may move rather slowly or along
the same path and produce torrential rainfall. An isolated stronger
storm or two may also be capable of gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Much above normal temperatures are forecast to continue through the
weekend, with Sunday looking like another day into the upper 80s to
lower 90s. In addition, scattered showers and thunderstorms will
remain possible, some of which may contain torrential downpours and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ022>028-060745-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-
334 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...Today and tonight.

A slow moving front will be the focus of showers and thunderstorms
this afternoon. Some of these storms may move rather slowly or along
the same path and produce torrential rainfall. An isolated stronger
storm or two may also be capable of gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Much above normal temperatures are forecast to continue through the
weekend, with Sunday looking like another day into the upper 80s to
lower 90s. In addition, scattered showers and thunderstorms will
remain possible, some of which may contain torrential downpours and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-060745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
334 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 5, 9:50 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1050 AM EDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     2 SW HARTFORD           44.36N 70.38W
08/04/2022                   OXFORD             ME   PUBLIC

            MULTIPLE TREES DOWN ON N. BUTTERFIELD RD.

0905 PM     TSTM WND DMG     HARTFORD                44.37N 70.35W
08/04/2022                   OXFORD             ME   PUBLIC

            MULTIPLE DOWNED TREES.

0910 PM     TSTM WND DMG     2 W HARTFORD            44.37N 70.39W
08/04/2022                   OXFORD             ME   PUBLIC

            POWER OUTAGE DUE TO DOWNED TREES.

&&
Special weather statement, Aug 5, 12:55 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Gray ME
155 PM EDT Fri Aug 5 2022

NHZ012-015-051845-
Western And Central Hillsborough NH-Eastern Hillsborough NH-
155 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southeastern
Hillsborough County through 245 PM EDT...

At 154 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brookline, or 8 miles west of Nashua, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nashua, Milford, Amherst, Hollis, Mason, Brookline, Hudson and
Pelham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4271 7174 4282 7166 4274 7126 4270 7129
TIME...MOT...LOC 1754Z 284DEG 8KT 4273 7165

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

GC

The radar

The Boston radar (KBOX), 97 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
August 5, 1:06 PM EST to 1:10 PM EST
Where
Hillsborough County, 2.31 mi NNW of Hollis
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
42.760, -71.600

Convective outflow winds associated with a severe thunderstorm downed numerous trees in the Hollis area, including trees that damaged a building in Silver Lake State Park. Another tree fell on a vehicle with a pedestrian inside the building who was not injured.

Thunderstorm Wind, Hillsborough

When
August 5, 1:14 PM EST to 1:19 PM EST
Where
Hillsborough County, 1.67 mi ENE of Pine Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.780, -71.470

Convective outflow winds associated with a severe thunderstorm downed trees in Greeley Park with large branches down on Concord Street in Nashua.

Thunderstorm Wind, Rockingham

When
August 5, 1:40 PM EST to 1:45 PM EST
Where
Rockingham County, 2.05 mi SSW of Salem Depot
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.753, -71.248

Convective outflow winds associated with a severe thunderstorm downed a tree onto in accessory building. Home weather station reported a wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2022Every state in 2022This day in weather historyWarnings in New Hampshire, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055517, 1055516, 1055515.